Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dear Dr. Goldberg..would like your opinion on the following...
    avatar
    AZHomegirl posted:
    my husband was diagnosed in March of 2009 with Bipolar and he remained stable for the next 3 years on 900 mgs of Lithium and 450 mgs of wellbutrin. in May 2013 current psych at the time changed his lithium to lamotrigine and my husband has not been able to get stable since then. I switched to a private pay dr in hopes of getting a better care at higher cost...this dr immediately started ECT treatments and it made the depression worse and extensive memory loss. He tried starting him on Depakote but that made him so lethargic and unable to put a thought together or express verbally. He is suggesting IV Ketamine drip and/or clozapine weekly monitoring. I am not ready to do that as I think it is extreme and we had bad reaction with ECT..so we settled with adding to his regular regime of 450 mgs of Lithium 2xday, 1 mg Clonazapam 1 at bedtime, Tegretol 200 mg 2 at bedtime and 1 in morning, Latuda 60 mgs 1 tab in morning to get result of 30 mgs since it counteracts with Tegretol and for sleep ambien 3 10mg tablets..in your opinion could this be extreme...my husband has not had a manic episode in 2 years and I don't understand why he is on so many strong mood stablizers...any info would be appreciated
    Was this Helpful?
    0 of 0 found this helpful
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear AZHomegirl, Generally, if someone has a good response to lithium, it makes sense not to mess with that unless there's a very compelling reason to do that. Lamictal and lithium do vastly different things so it's unusual to think of "exchanging" one for the other -- lithium mainly treats mania and less so depression, while lamotrigine mainly treats/prevents depression more so than mania. Do you know why lithium was stopped in the first place? Dr G


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.